Alert archive / West Virginia / Wind Advisories in 2018
Wind Advisory 6, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Oct 28, 2018, 11:35 AM EDT for 8 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Oct 28, 2018, 6:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2018, 11:35 AM EDT (15:35 UTC)
- In effect from
- Oct 28, 2018, 6:00 PM EDT
- Expired
- Oct 29, 2018, 11:00 AM EDT
- In force
- 17 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, Fayette County, WV, McDowell County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Webster County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731 WWUS71 KRLX 281535 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1135 AM EDT Sun Oct 28 2018 ...Strong Gusty Winds This Evening into Monday Morning... VAZ003-004-WVZ033-034-515>526-282345- /O.NEW.KRLX.WI.Y.0006.181028T2200Z-181029T1500Z/ Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 1135 AM EDT Sun Oct 28 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT MONDAY... The National Weather Service in Charleston has issued a Wind Advisory, which is in effect from 6 PM this evening to 11 AM EDT Monday. * WINDS...West 10 to 20 mph with gusts of 45 to 50 mph, except 50 to 55 mph in thunderstorms. Highest wind gusts will be along ridgetops. * TIMING...Strongest in thunderstorms this evening, otherwise strong through the overnight tonight before gradually diminishing Monday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs and even weaker trees could be blown down, and power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
957 WWUS71 KRLX 290140 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 940 PM EDT Sun Oct 28 2018 ...Strong Gusty Winds Through Monday Morning... VAZ003-004-WVZ033-034-515>526-290945- /O.CON.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/ Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 940 PM EDT Sun Oct 28 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY... * WINDS...West 10 to 20 mph with gusts up of 45 to 50 mph. Highest wind gusts will be along ridgetops. * TIMING...Strong winds through the overnight tonight before gradually diminishing Monday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
838 WWUS71 KRLX 290643 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 243 AM EDT Mon Oct 29 2018 VAZ003-004-WVZ033-034-515-517-519-521-525-290745- /O.CAN.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/ Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Northwest Fayette-Northwest Nicholas-Northwest Webster- Northwest Randolph- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Oak Hill, Fayetteville, Montgomery, Summersville, Craigsville, Birch River, Holly River State, Webster Springs, Cowen, and Elkins 243 AM EDT Mon Oct 29 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Charleston has cancelled the Wind Advisory. Wind gusts of 30 to 40 mph can still be expected at times this morning, but stronger winds are not expected. Therefore the Wind Advisory has been cancelled. $$ WVZ516-518-520-522>524-526-291445- /O.CON.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/ Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- Including the cities of Beckley, Meadow Bridge, Richwood, Snowshoe, Marlinton, and Harman 243 AM EDT Mon Oct 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WINDS...West 15 to 25 mph with gusts at times of 40 to 50 mph. Highest wind gusts will be along ridgetops. * TIMING...This morning. * IMPACTS...Strong winds may blow down limbs or trees. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 46 mph or higher are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
548 WWUS71 KRLX 291454 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1054 AM EDT Mon Oct 29 2018 WVZ516-518-520-522>524-526-291600- /O.EXP.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/ Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- Including the cities of Beckley, Meadow Bridge, Richwood, Snowshoe, Marlinton, and Harman 1054 AM EDT Mon Oct 29 2018 ...WIND ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING... While winds may remain gusty in a few isolated areas though midday, the overall intensity of the winds will continue to gradually weaken. Thus, the Wind Advisory will be allowed to expire. $$ HART
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Oct 28, 10:42 AM EDT, 53 minutes earlier.
Area forecast discussion, Oct 28, 10:42 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1042 AM EDT Sun Oct 28 2018 .SYNOPSIS... A clipper system arrives this afternoon with gusty showers, even thunderstorms. High pressure Tuesday. Another system crosses Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM Sunday... Updated winds and wind gusts based on the latest guidance, all of which suggest the strongest winds will be in the mountains and, to a lesser extent, toward the Tug Fork, tonight. Have gusts of 30 to 35 kts in these areas, except 35 to 40 kts along the highest ridgetops. Thunderstorms, or even showers, could bring down even stronger wind gusts, including out across the low lands as well. DSS e mail sent to address these concerns. As of 615 AM Sunday... Added a bit more coverage to isolated thunder mention, including all territory west of the mountains. As of 130 AM Sunday... Upper level trough currently crossing the forecast area, with areas of light rain and drizzle slowly coming to an end from SW to NE through the pre-dawn hours. We will see a brief intrusion of drier air from the SW later this morning. However, a clipper type system will be racing through the southern Great Lakes this afternoon, bringing an increase in moisture and returning precipitation. Have the highest POPs from mid afternoon through the evening as the surface low crosses from southern MI into western PA. Thermodynamically, we may get just enough instability this afternoon to support an isolated rumble of thunder as well. NAM, RAP and HRRR all showing 300-500 J/kg CAPE crossing this afternoon as colder air arrives aloft. Even without any thunder, 850mb winds in the 30-50kt range will provide a period of gusty winds this afternoon and tonight. This will also drive colder air in overnight, especially at higher elevations where rain showers may change over to upslope snow showers toward dawn Monday. && .SHORT TERM /MONDAY THROUGH TUESDAY/... As of 235 AM Sunday... Clouds will linger some on Monday, with a high pressure system eroding the clouds as it builds in Monday afternoon and Monday night. The high pressure system will then move across the area on Tuesday, providing dry weather. Models are in fairly good agreement during this time frame. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 235 AM Sunday... A cold front approaches the area from the northwest on Wednesday. The front will stall in southeast Ohio or northwestern WV for Wednesday night. Model agreement is fairly good with these features. However, a wave should then develop along the front and move through the region. While models agree that this will happen, timing differences still exist. Regardless of the differences with the wave Thursday and Friday, models show an upper level trough moving through late Friday night into Saturday. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... As of 615 AM Sunday... The overall trend will be improving conditions through this morning. All TAF sites have now come out of IFR, with a mix of MVFR and VFR expected for the remainder of the morning. A clipper type system will bring precipitation and lower clouds back this afternoon, with dips back into MVFR across the north. Also expecting winds to become gusty this afternoon, first out of the south, and then changing to more westerly this evening. Could get isolated rumbles of thunder, but probabilities not high enough to include mention in TAF at this point. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of category changes may vary. Wind gusts in stronger showers could be stronger than forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H M M H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M H H M H H H H H H H H EKN CONSISTENCY M L H H H H H M H M M H PKB CONSISTENCY H H H L M H H H H H M M CKB CONSISTENCY H H H H H H H H M M M M AFTER 12Z MONDAY... IFR possible in precipitation and low clouds through Monday night, mainly in the northern mountains. If winds decouple, could also get some valley fog Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/TRM/MZ NEAR TERM...TRM/MZ SHORT TERM...RPY LONG TERM...RPY AVIATION...MZ
Hazardous weather outlook, Oct 28, 3:07 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 307 AM EDT Sun Oct 28 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-290715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 307 AM EDT Sun Oct 28 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Gusty winds are expected today into tonight, which could be enhanced by showers and thunderstorms this afternoon and evening. The strongest wind gusts may produce isolated tree damage and power outages. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:16 PM EDT | Special Weather Statement | RLX | Mason | 29 min |
| Oct 28, 3:25 PM EDT | Special Weather Statement | RLX | Putnam | 35 min |
| Oct 28, 4:21 PM EDT | Special Weather Statement | RLX | Calhoun | 24 min |
| Oct 28, 6:29 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 46 min |
| Oct 28, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 25 min |
| Oct 28, 7:08 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Jackson, Roane | 37 min |
| Oct 28, 7:19 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Roane | 26 min |
| Oct 28, 7:59 PM EDT | Special Weather Statement | RLX | Braxton | 31 min |
Nearby
Wind Advisories in West Virginia, 2018Wind Advisories in Virginia, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.